15

Saturday I went on a ride with the local cycling club. At a certain point in the ride (after about 20 miles/32 km), I was extremely tired to the point that I decided to get off of the bike and walk for a space.

After dismounting I became so dizzy that I fell over (and don't remember falling over).

Oddly enough, I rode the same route the week before without any problems.

I am curious to know if anyone else has had this problem and what steps they took to effectively deal with it.

The two possible causes that I am already aware of are:

  • I am taking blood pressure medications (amlodipine and lisinopril)
  • I am not entirely sure my bike is a good fit; after about twenty miles I find it very difficult to find a comfortable position while riding.

I was dead-dog tired at this point in the ride (I had just gone up a fairly steep hill in a stiff headwind), and that probably exacerbated whatever is going on here.

Clarification:

  • I have spoken to my physician about this, about nine months ago when this first happened to me. His advice was that this was probably due to the readjustment of blood pressure after changing positions. This makes sense, as it only happens once I dismount.
  • My meds are for high blood pressure, so they could be doing the job too well.
  • I actually drank more on the ride where I was dizzy than on the ride where I was not, but the doctor has advised that I drink more, so I need to scrape together some funds for portably fluids.

Update

Went out riding with the local cycling club. I had a bit more to eat before leaving the house, and I brought along a whole lot more water, and a banana which I ate when the group stopped. I was fine until the 26-mile point, when I got a flat tire. None of the problems of the prior week appeared.

Final Update

I did the Houston MS 150 in April. I downed a banana or and equivalent amount of food at each stop, and drank my fill of water as well, and drank every time my mouth felt dry on the road. No dizziness at all.

  • 37
    I'd recommend talking to doctor instead of asking around the Internet, especially since you are already on blood pressure medication and dizziness is a symptom of sudden blood pressure loss. – ojs Feb 25 '18 at 20:41
  • 5
    What was the temperature on the dizzy ride compared to the previous effort? – Criggie Feb 25 '18 at 22:02
  • 4
    Voting to close. From heart.org - Dizziness While dizziness can be a side effect of some blood pressure medications, it is not caused by high blood pressure. However, dizziness should not be ignored, especially if the onset is sudden. Sudden dizziness, loss of balance or coordination and trouble walking are all warning signs of a stroke. High blood pressure is a leading risk factor for stroke. – mattnz Feb 26 '18 at 0:18
  • 7
    Feeling dizzy, then falling over, and having no memory of the event. sounds like the title should be "Fainting" or "Passing out" not "get dizzy". – Lyndon White Feb 26 '18 at 11:19
  • 5
    There are so many possible causes for this, some of them extremely serious, that seeing a doctor about it is the only reasonable response. Fainting happens when there is not enough blood in your brain for a short period. Extended periods of not enough blood in the brain causes death. Finding out what caused short-term loss of brain blood volume will help prevent long-term loss of brain blood volume. – Todd Wilcox Feb 26 '18 at 14:50
24

It sounds like you over-exerted yourself and "bonked" – your body ran out of sugar so you fainted. In that case, you reduce the risk by eating more while you ride* and by listening to your body more and backing off when it's getting too much.

It may also be blood-pressure related: people with low blood pressure are (as I understand it) more susceptible to fainting. Since you're on blood pressure medication, you should talk to your doctor.

I don't think bike fit is really a contributor but, of course, improving that would make you a happier, more comfortable cyclist so you should do something about it even if it doesn't help the problem you most want to fix.


* In this context, snacks are not evil and you should eat them. Or, if your username indicates that you are the snack, consider eating yourself. However, this probably isn't a long-term strategy.

  • 8
    Bonking sounds like a reasonable hypothesis, but if the poster is concerned it is advisable to get a professional assessment from a health professional. – Penguino Feb 25 '18 at 20:33
  • 1
    I suspect that the two things are combined, perhaps with a 3rd, which I'll add as an answer – Chris H Feb 25 '18 at 21:21
  • “I don't think bike fit is really a contributor” I guess it could be if blood flow to the legs is restricted. – Michael Feb 26 '18 at 9:02
  • 2
    @Michael A fainting spell is a case of blood flow becoming restricted to the brain, not to the legs. People rarely faint after sitting for a long time in an airplane seat, but they might get DVT. A headrush is possible when standing up (but not while sitting down), and it's about an inner-ear disorder, not about blood flow to anything. – tenebris2020 Feb 26 '18 at 12:38
  • 2
    Soft-drinks work wonders against bonking, too. Just make sure, you don't accidentally buy the diet stuff (happened to me once, it was not fun...). – cmaster Feb 28 '18 at 13:55
5

A further effect is likely to be that exerting yourself hard on an uncomfortable bike means you get to the top, get off, and have a good tall stretch. That could make anyone a little light-headed and dizzy. Combined with the points suggested in David's answer this was probably enough to tip you over the edge. Just getting off a bit more gently, and slowing down the urge to stretch (take the first bite of a snack first) could be enough.

Don't underestimate the fatiguing effect of a strong headwind -- the same route isn't the same ride, and you don't get back the effort when you turn away from the wind.

And as others have said, talk to the doctor

4

I would recommend drinking more water. I frequently experience symptoms of dizziness, tunnel vision, heart-racing, cold-sweating, from simply standing up too quickly. My legs are quite large compared to my upper body and I have naturally very low blood pressure: as a consequence, when I stand up blood rushes from my head to my legs. The best solution for me is to stay very well hydrated at all times. On a bike, you'll be dehydrating yourself considerably; combine that with your blood pressure medicine and I'll bet you're experiencing a very similar problem. Drink more water --- even if it doesn't work it's still a good idea!

  • 2
    In that case maybe salt, too, to avoid hypovolemia? If the OP has low-blood-pressure medication they might have a low-salt diet, which doesn't account for sweating? – ChrisW Feb 26 '18 at 10:49
  • Yeah that might be helpful but I'd definitely take that suggestion to a doctor first. I know personally the first thing I do when I'm feeling dehydrated (besides drink a bunch of water obviously) is have a nice salty pickle to help retain more water (Grillo's spicy dill ftw). – Nathaniel Hoyt Feb 26 '18 at 15:25
1

How's your breathing and circulation?

If you're feeling uncomfortable and adjusting your posture to compensate, you might be putting pressure on an artery in your leg or somewhere else, combined with your blood pressure medication maybe your circulation is being affected.

When you get off the bike and suddenly become upright, and are no longer putting pressure on your ass/legs, this combination might suddenly increase your circulation to your legs and your brain may have access to a little less oxygen for a few moments until your circulation/heart/breathing catches up.

As with other comments, make sure you have enough fluids & sugar, but breathing and circulation are important and they can be affected by your posture/position, so add some padding to your seat or try some thicker pants or whatever you have to do to be comfortable on the bike. Also consider your seat and handlebar height etc.

Your Answer

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.